Prescription Drug Detox and Withdrawal
Prescription drug withdrawal and the detox process vary based on the drug, dosage, frequency and severity of use/abuse and duration of use. Withdrawal is also greatly impacted by co-occurring substance abuse, mental health disorders and any underlying physical conditions. Drugs should never be stopped cold turkey because the consequences can be deadly. Two general principles of professional detoxification include 24/7 medical supervision and weaning the client off the drug gradually. Treatment for prescription drug abuse should follow detox to protect against future relapses.
Different opioid drugs stay in the body for varying lengths of time, which influences withdrawal onset. Opioid agonist treatment and detoxification includes pharmacotherapy, stabilization, tapering off of the drug and pharmacological cessation.1 The Clinical Opiate Withdrawal Scale (COWS) measures the following symptoms:
- Resting pulse rate
- Gastrointestinal problems (Stomach cramps, nausea, loose stool, vomiting or diarrhea, multiple episodes of diarrhea or vomiting)
- Pupil size
- Anxiety or irritability
- Bone or joint aches
- Gooseflesh skin
- Runny nose or tearing (unrelated to colds or allergies)1
Most prescription opioids follow a similar course of withdrawal based on three phases, as follows:
- The first phase can start within hours of last use due to the sudden absence of endorphins and release of excessive amounts of a chemical called noradrenaline. The majority of the above symptoms are experienced during this phase, generally peak the third day and then lessen during the next seven to 10 days.2,3
- During the second phase, the body starts to produce its own endorphins and as the body adjusts, a person may experience gooseflesh skin, sudden chills, abdominal cramping and vomiting.2,3
- The third phase may feel like the last stages of a bad case of flu with lingering aches and pains. Although the body has partially recovered physically, psychological symptoms are common in the absence of the euphoria-producing opiate. It is fairly common to experience general malaise, anxiety, insomnia and mild to moderate depression.2,3
Cravings and the severity of withdrawal symptoms have been studied extensively as potential moderators and mediators of opioid-treatment outcomes. Research has shown that withdrawal symptoms tend to be lower in clients receiving opioid-agonist treatment compared to those on inadequate or no pharmacotherapy.2
In most cases, stimulant withdrawal is not life-threatening, however, it is characterized by feelings of depression, low energy and lethargy. In worst-case scenarios, withdrawal may be accompanied by thoughts of suicide. Antidepressants may be prescribed after the acute withdrawal phase is complete to help alleviate clinically significant cases of depression. Sedative anxiolytics or other types of anti-anxiety medications may be used on a short-term basis to alleviate withdrawal-related anxiety. If obvious signs of psychosis appear during the recovery period, antipsychotic medications may also be prescribed for a short time.4 Most stimulants follow a similar course based on three phases, as follows:
- Immediately after drug cessation, feelings of anxiety, sadness, agitation and intense drug cravings can occur.4
- During the second phase, it is common to experience feelings of mental and physical exhaustion, insomnia and worsening depressive symptoms.4
- About 12 hours after the initial “crash” phase, there may be an increase in symptom severity that can last between 96 hours and several weeks, accompanied by drug cravings.4
Central Nervous System Depressant Withdrawal
Sedative-hypnotics are drugs which depress or slow down functions of the central nervous system (CNS). Discontinuation of benzodiazepines, barbiturates, and other sedatives or hypnotics after long-term use causes withdrawal symptoms and morbidity/mortality similar to alcohol withdrawal syndrome. Sedative-hypnotic withdrawal syndrome is characterized by overt psychomotor and autonomic function impairments. The following symptoms may occur anywhere from a few hours to 10 days after discontinuation of CNS depressant drugs, depending on their half-life.5
- Increased pulse rate
- Hand tremor
- Nausea or vomiting
- Transient visual, tactile, or auditory hallucinations or illusions
- Psychomotor agitation
Symptoms the drug was used to treat may return with increased intensity soon after drug cessation. This is called symptom rebound and can last a few days to several weeks, but gradually subsides. In some cases, the reappearance of symptoms of an underlying mood or anxiety disorder can occur after detox and persist over time. Clients who have been on therapeutic doses of drugs for extended periods may experience protracted withdrawal syndrome. It is a relatively mild form of withdrawal, however, anxiety, irritability and insomnia symptoms can last a few weeks to several months.6
- Northrup TF, Stotts AL, Green C, et al. Opioid withdrawal, craving, and use during and after outpatient buprenorphine stabilization and taper: A discrete survival and growth mixture model. Addict Behav. 2015;41:20-28. doi:10.1016/j.addbeh.2014.09.021.
- Opiate and opioid withdrawal. MedlinePlus website. https://medlineplus.gov/ency/article/000949.htm Updated April 20, 2016. Accessed October 17, 2016.
- What Is Opiate Withdrawal? Healthline website. http://www.healthline.com/health/opiate-withdrawal#Symptoms3 Published October 20, 2015. Accessed October 17, 2016.
- Stimulant Withdrawal. Drug Abuse website. http://drugabuse.com/library/stimulant-detox-withdrawal/ Accessed October 17, 2016.
- Withdrawal Syndromes Clinical Presentation. Medscape website. http://emedicine.medscape.com/article/819502-clinical Updated August 12, 2016. Accessed October 17, 2016.
- Sedative, Hypnotic, Anxiolytic Use Disorders Clinical Presentation. Medscape website. http://emedicine.medscape.com/article/290585-clinical Updated February 18, 2014. Accessed October 17, 2016.